A judge for lifeLiving with AIDS #144

KHOPOTSO BODIBE:   In 1999 when he was being interviewed for his current position as Judge in the Supreme Court of Appeal in Bloemfontein, Edwin Cameron had a very important decision to make: whether or not to disclose that he was HIV positive. He had been living with the virus for 13 years since being diagnosed at the age of 33. Two years prior to the judicial interview, in 1997, he started taking anti-retroviral therapy after being sick with an AIDS defining illness.

EDWIN CAMERON:   I was very, very sick. I had PCP in both lungs ‘€“ that’€™s a very rare pneumonia that only affects people with severe immune depletion. I had gastro-intestinal thrush. I had a fungal infection right throughout my mouth and my gullet and my tummy. And I was no longer absorbing food. I had lost a huge amount of weight. And my immune system was severely depleted ‘€“ my CD4 count was far below 200 and the virus was raging throughout my body. So, on four or five counts I had full-blown AIDS and at that time unless I had treatment I was sure to die within 24 ‘€“ 30 months.

KB: When Judge Cameron started taking anti-retrovirals in 1997 the drugs were relatively new and very little was known about them, particularly in developing nations like South Africa. How did it feel for him to take the drugs at that time?

EC:   I had tremendous trepidation. The big break-through had been announced a year before in 1996 and by that stage people had been on drug trials already for two or three years. So, it was already known that the drugs could contain the virus in a great majority of cases of people living with AIDS, including people who were very sick with AIDS like I was’€¦ We now know that the drugs work for more than 90 percent of people with AIDS’€¦ But I was still very scared. I wondered what the side-effects would be. I wondered whether I might be one of that tiny minority of people for whom they wouldn’€™t work. I wondered how I’€™d manage to keep to my drug regimen. So, I felt tremendous trepidation.

KB: But with proper counselling and preparation, he started taking the drugs and almost immediately saw the benefits.

EC: I had a very good doctor who was very supportive ‘€“ Dr Dave Johnson ‘€“ who supported me all the way through my starting on the drugs. And, of course, within a few weeks I realised that something incredible was happening in my body. The virus had been stopped in its tracks. It was no longer destroying my immune system. My strength started to return. My energy started to return. My appetite returned. I re-acquired a zest for life, which had been depleted over the preceding 18 months. And the very first viral load test that was done about six weeks after I started on the medication showed that the virus was undetectable.

 KB: Judge Cameron describes this turn-around as a miracle and explains the medication.

 EC: I was on a very, very powerful and at that stage, very expensive set of drugs. I was on a drug called a protease-inhibitor, which has a very powerful effect on the virus. And I was on something called Zerit, which is very like AZT and on 3TC. I later changed from the protease-inhibitor because it was so fantastically expensive. I changed to Nevirapine.

KB: What was the protease-inhibitor that you were put on?

EC: It was a protease-inhibitor called Norvir ‘€“ N-O-R-V-I-R. And it worked very well, but it had violent gastric side-effects. My tummy would go into cramps twice a day after I took the drugs. They were very difficult to take. You had to keep them in the fridge, so when you travelled you had to make sure that you had an ice-pack with you. You couldn’€™t keep them out of the fridge for more than a few hours, or they’€™d go bad. And there were six tablets to be taken twice a day, plus the other tablets. So, it was a big (rig-maral), very expensive, very cumbersome and thank heaven, all of that has now changed in the last few years.

KB: So, your reason for actually changing from the protease-inhibitor, Norvir was partly because of the expense?

EC: Precisely.

KB:  The side-effects?

EC: Precisely, yes. And other ‘€¦ they call it peri-oral neuro-pathy. I had severe pains in my facial bones and my sinuses and in my teeth, which I think were also think were caused by either the protease-inhibitor or by the Zerit, which they no know has neurological side-effects as well.   So, I decided for all those reasons.’€

 KB: But regardless of the side-effects, Cameron did not stop taking his pills, although he did change to a much simpler and cheaper regimen. In next week’€™s Living with AIDS, we’€™ll hear more from Judge Cameron about taking anti-retrovirals and his belief that they’€™ve given him hope for a long and productive life.  

E-mail Khopotso Bodibe

Author

  • Health-e News

    Health-e News is South Africa's dedicated health news service and home to OurHealth citizen journalism. Follow us on Twitter @HealtheNews

    View all posts

Free to Share

Creative Commons License

Republish our articles for free, online or in print, under a Creative Commons license.


Related

Leave a Reply

Your email address will not be published. Required fields are marked *

Stay in the loop

We see you enjoy reading our articles, subscribe now and receive our articles in your inbox.

Newsletter Subscription

Enable Notifications